Karen McPhail, RN, MSN
Mast Cell Activation Syndrome (MCAS) - Management Challenges and Care Considerations
Mast cells are the allergy cells responsible for producing an immediate allergic reaction. These cells cause the annoying allergic symptoms that one experiences by releasing products called mediators. At the time of an allergic reaction, the release of these mediators occurs in conjunction with the allergy antibody IgE, (present on the mast cell surfaces), when they binds to proteins that cause allergies, called allergens. Sometimes mast cells become defective and release mediators because of abnormal internal signals causing a variety of clinical challenges for individuals.
MCAS is a condition in which one experiences repeated episodes of allergic symptoms of anaphylaxis – allergic symptoms such as hives, swelling, low blood pressure, difficulty breathing and severe diarrhea. High levels of mast cell mediators are released during these episodes.
MCAS can be a significant challenge in terms of treatment path and coordination of care aspects. Careful clinical management and treatment is key in conjunction with a specialized primary care physician in close collaboration with allergy and immunology specialists. Infusion centers and compounding phamacies will also often times be essential care partners. Several clinical areas need to be addressed and considered for patients.
Allergy symptoms can often be controlled by using H1-blocking antihistamines. These antihistamines are used to block the effects of histamine, which is a common mediator in an allergic reaction. Histamine is stored in mast cells and released when activated. Antihistamines such as Zyrtec (cetirizine), Claritin (loratadine), Allegra (fexofenadine), are most commonly used to treat mast cell disorders. Occasionally, H2-blockers such as Tagamet (cimetidine), Pepcid (famotidine) are used in conjunction with an H1-blocking antihistamine for more intractable cases.
Gastrointestinal challenges are common for MCAS patients. Medications that stabilize mast cells to prevent degranulation and chemical release of mediators such as ketotifen, cromolyn, and nedocromil, are often helpful in alleviating nausea, vomiting, abdominal discomfort and cramping that may occur. Digestive symptoms may be managed effectively by using proton pump inhibitor (PPI) medications such as Prilosec (omeprazole), Prevacid (lansoprazole), and Nexium (esomeprazole). Anticholinergic medications may also be needed to reduce the bowel motility and decrease and control diarrhea symptoms.
Anti-inflammatory medicationss are also helpful including oral corticosteroids such as prednisone and aspirin. Leukotriene modifiers such as Singulair (montelukast), Accolate (zafirlukast), and Zyflo (zileuton)] are often used in the treatment of systemic symptoms. Topical corticosteroid creams or ointments, as well as phototherapy are also known to improve localized skin rashes and lesions.
Individuals may experience respiratory challenges along the way. To assist with symptoms such as wheezing, chest tightness, shortness of breath, coughing asthma-type inhalers may be benefical including albuterol - ProAir, Proventil, Ventolin.
For more severe cases - Immune modulating medications such as interferon, chemotherapeutic agents, bone marrow transplant, and/or stem cell therapy may be used. Surgical removal of the spleen can also be considered and may help to improve severe symptoms in some individuals.
Individuals with MCAS should pay special attention to their hollistic health along the way. Bone health is especially important as they are at risk for fractures due to osteopenia and/or osteoporosis. It is also critical for patients to make surgeons and anesthesiologists aware of their condition and specifics as surgery can be a trigger of systemic symptoms. Each case is different in terms of treatment needs and progression.
All patients with MCAS should also be educated on the use of and carry at all times a self-injectable epinephrine device such as an EpiPen, Auvi-Q, Adrenaclick. This should be used at the start of anaphylaxis symptoms followed by prompt medical evaluation after use.